MAUDE Adverse Event Report: DAVIS & GECK CARIBE LTD POLYSORB; ENDOSCOPIC TISSUE APPROXIMATION DEVICE

DAVIS & GECK CARIBE LTD POLYSORB; ENDOSCOPIC TISSUE APPROXIMATION DEVICE
Model Number 170056
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes Unspecified Tissue Injury (4559); Unintended Radiation Exposure (4565)
Date of Event 09/22/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, on a laparoscopic sleeve gastrectomy, the needle fell into the patient¿s cavity.After repeated attempts to locate the needle, the procedure was converted to open.An x-ray was performed for the express purpose of locating the component, or confirming that all pieces were located.The patient was closed with a device from another manufacturer.The surgical time was extended for 30 minutes or greater.
 
Event or Problem Description
According to the reporter, on a laparoscopic sleeve gastrectomy, the needle fell into the patient¿s cavity.After repeated attempts to locate the needle, the procedure was converted to open.An x-ray was performed on the same day for the express purpose of locating the component, or confirming that all pieces were located.The needle was retrieved.The incision was also extended.The patient was closed with a device from another manufacturer.The surgical time was extended for 30 minutes or greater.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Evaluation summary: medtronic conducted an investigation based upon all information received.The device was available for evaluation.Visual inspection noted the needle was broken or damaged and misleading witness marks were noted on the loading slot of the needle.Microscopic inspection noted flat pin marks on the needle cones.It was reported that the needle fell out of the jaws of the device.The reported issue was confirmed.The product analysis noted evidence that the device was not used as intended.An improperly loaded needle may occur if either the endo stitch dlu has incorrect orientation or the endo stitch suturing device is held with the printed information facing down when the needle is loaded in the device.In some instances, the needle becomes lodged in between the jaw and the slot of the blade making it impossible to unload.While, marks on the cone of the needle may occur when pressure is applied on the toggle lever of the suturing device prior to closing the handles and prematurely attempting to toggle.The bent or broken needle may occur when the needle is not loaded properly or when the needle is forced into an obstacle.This condition may also occur if excess pressure is exerted on the needle or the attached suture while the jaws are in the open position.In these situations, the needle may flex and ultimately break.The manufacturing records for each device are thoroughly reviewed prior to release to ensure that it meets all medtronic quality specifications.The instructions included with this device provide the following guidance: ensure that the toggle levers are fully retracted prior to opening the jaws of the device.The reloading button should never be pressed when the instrument is in the body cavity, as this will release the needle.Inspect the application site to ensure hemostasis.Place additional sutures or use electrocautery if necessary, to complete hemostasis.Endoscopic procedures should be performed only by physicians having adequate training and familiarity with endoscopic techniques.A thorough understanding of the operating principles, risks versus benefits, and the hazards involved in utilizing an endoscopic approach is necessary to avoid possible injury to the user and/or patient.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
POLYSORB
Common Device Name
ENDOSCOPIC TISSUE APPROXIMATION DEVICE
Manufacturer (Section D)
DAVIS & GECK CARIBE LTD
zona franca de san isidro
santo domingo 0101
DR  0101
Manufacturer (Section G)
DAVIS & GECK CARIBE LTD
zona franca de san isidro
santo domingo 0101
DR   0101
Manufacturer Contact
tracy landers
5920 longbow drive
boulder, CO 80301
3035816943
MDR Report Key12602177
Report Number9612501-2021-01684
Device Sequence Number3585950
Product Code OCW
UDI-Device Identifier20884521126579
UDI-Public20884521126579
Combination Product (Y/N)N
Initial Reporter StateAK
Initial Reporter CountryUS
PMA/510(K) Number
K934738
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/08/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2021
Device Model Number170056
Device Catalogue Number170056
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/25/2021
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 09/23/2021
Supplement Date Received by Manufacturer10/08/2021
02/07/2022
Initial Report FDA Received Date10/09/2021
Supplement Report FDA Received Date10/27/2021
02/08/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/16/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown